North Carolina, 2024

Flash Flooding in North Carolina, August 9 to 10, 2024

August 9 to 10, 2024 · NWS RAH · 7 events in 1 county or zone

As the remnants of tropical cyclone Debby lifted into Pennsylvania, a cold front remained draped across western North Carolina. Anomalous moisture remained across the area, along with antecedent conditions being wet for early August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

As the remnants of tropical cyclone Debby lifted into Pennsylvania, a cold front remained draped across western North Carolina. Anomalous moisture remained across the area, along with antecedent conditions being wet for early August. A scattered line of storms developed across the northwest Piedmont and produced flash flooding in Guilford County. Several reports of flooding occurred in the town of Greensboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 9, 6:47 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 6:47 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
747 PM EDT Fri Aug 9 2024

.SYNOPSIS...
A surface trough will hold over the Piedmont of North Carolina
through Saturday, then slowly move east and southeast through the
area Sunday into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 745 PM Friday...

The Flood Watch has been canceled for all areas.

Scattered showers/storms have been limited to the north-central and
northwest Piedmont late this afternoon and evening. However, heavy
rain is no longer anticipated to the east (over the Coastal Plain).
Thus, the Watch has been canceled. Look for the scattered storms
over the Piedmont to gradually die off by 1000 PM or so. Isolated
heavy rainfall is possible until then. Otherwise, mainly clear to
partly cloudy skies expected overnight.

With a wet ground and light winds, we should see development of low
clouds and stratus across the E overnight. Lows in the low-mid 70s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/
As of 220 PM Friday...

Aloft, as the parent low moves slowly through Ontario and western
Quebec, a s/w will swing through the Great Lakes around it, with the
attendant trough sharpening and amplifying slightly as it slowly
moves eastward through the OH and TN Valley regions. At the surface,
a trough will remain in place over central NC through the day and
into Sat night as a cold front approaches from the west. A weak low
could develop within the trough Sat aft/eve, but exactly where
remains a bit unclear. The front should slowly move into the area
Sat night. While there could be an isolated/spotty shower Sat
morning, expect a relatively dry start to the day. SBCAPE could peak
in the 1000-2000 J/Kg range Sat aft, with max 0-6 km bulk shear of
20-30 kts. Showers and storms are expected to develop Sat aft,
mainly along the surface trough, then drift eastward through Sat
eve. Convective activity should wane with loss of daytime heating,
however cannot rule out some redevelopment along/ahead of the front
as it moves into the area Sat night. PWATs should still be in the
2.0-2.5 inch range across the southeast half of central NC on Sat,
so any showers/storms that do develop will be capable of producing
locally heavy rainfall, which could be problematic given the already
saturated soils and elevated stream flows. Highs should top out in
the upper 80s to low 90s. Lows may be a little tricky as the front
moves in, but generally expect temps to range from upper 60s NW to
mid 70s SE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 315 PM Friday...

As the frontal boundary barely makes any progress from Saturday to
Sunday, another day of showers and storms along the southeastern
portion of the region is expected. The low over GA is expected to
move into southern SC by late evening Sunday but will wafer back and
forth until late Tuesday when weak surface high pushes into the Mid-
Atlantic region. Scattered showers and storms are expected
everywhere Tuesday especially in the afternoon as the front becomes
more west to east oriented continuing showers and storms over the
region Tuesday. Wednesday surface high builds into the area
resulting generally dry weather across the region. A few diurnal
summertime afternoon showers and storms are possible in the far
southeast Wednesday and Thursday with another system moving into the
region Friday through the weekend. Over the long term period high
temperatures will bee in the low to mid 80s. A taste of fall on
Wednesday as the front clears the region with highs in the low 80s
and dewpoints int the low/mid 60s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 745 PM Friday...

Generally VFR conditions are expected through the next 24 hours.
However, IFR to LIFR conditions are possible with stratus and fog in
the east between 07z and 12z. There is also a chance of
thunderstorms with MVFR conditions over the east again Saturday
between 20z and 02z.

Looking beyond 00z Sunday. Expect generally VFR conditions. However,
another chance for sub-VFR fog/cigs E early Sun morning. VFR
conditions will dominate for much of the week, with a chance for
late-day showers/storms each day. The greatest chance looks to be
Tue night into Wed.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...KC
LONG TERM...CA
AVIATION...Badgett
Hazardous weather outlook, Aug 9, 2:58 PM EST, 6 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
358 PM EDT Fri Aug 9 2024

NCZ007>010-021>026-038>041-073>077-083>086-088-101000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
358 PM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Although much of the heavy rain has ended, creeks and streams around
central North Carolina continue to run high, and standing water may
linger in areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

People living along rivers and creeks should make preparations for
possible moderate river flooding lingering into the weekend and
next week. Use extra caution when walking near waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-042-043-078-089-101000-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
358 PM EDT Fri Aug 9 2024

...FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Although much of the heavy rain has ended, creeks and streams around
central North Carolina continue to run high, and standing water may
linger in areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

People living along rivers and creeks should make preparations for
possible moderate river flooding lingering into the weekend and
next week. Use extra caution when walking near waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 4:53 PM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
553 PM EDT Fri Aug 9 2024

NCZ007-008-023>025-041-092245-
Durham NC-Alamance NC-Person NC-Wake NC-Granville NC-Orange NC-
553 PM EDT Fri Aug 9 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALAMANCE...
PERSON...ORANGE...SOUTHWESTERN GRANVILLE...NORTHERN WAKE AND DURHAM
COUNTIES THROUGH 700 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorms
over northeast Alamance, southeast Caswell, and western Person
Counties moving, moving southeast at 20 mph.

HAZARD...Frequent lightning and very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Brief heavy rain may produce minor flooding. Frequent
         lightning will also pose a hazard.

Locations impacted include...
Durham, Chapel Hill, Graham, Roxboro, Hillsborough, Creedmoor,
Carrboro, Mebane, Butner, and Rougemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3652 7896 3602 7862 3586 7908 3587 7916
      3617 7945 3625 7934 3624 7915 3639 7915
TIME...MOT...LOC 2150Z 323DEG 17KT 3621 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Badgett
Special weather statement, Aug 9, 5:16 PM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
616 PM EDT Fri Aug 9 2024

NCZ040-092315-
Chatham NC-
616 PM EDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHATHAM COUNTY THROUGH
715 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Siler City, moving southeast at 20 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsboro, Siler City, Jordan Lake State Rec Area, Crosswinds Boating
Center, Bynum, Seaforth Boat Dock, Crosswinds Campground, Moncure,
Hasty, and Fearrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 7894 3561 7899 3560 7897 3554 7900
      3555 7903 3557 7905 3559 7905 3562 7910
      3562 7914 3558 7918 3557 7920 3558 7921
      3568 7952 3578 7944 3584 7941 3585 7926
TIME...MOT...LOC 2215Z 293DEG 16KT 3577 7937

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Badgett
Special weather statement, Aug 9, 5:45 PM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
645 PM EDT Fri Aug 9 2024

NCZ008-024>026-040-041-092345-
Chatham NC-Franklin NC-Durham NC-Wake NC-Granville NC-Orange NC-
645 PM EDT Fri Aug 9 2024

...STRONG THUNDERSTORMS WILL IMPACT ORANGE...SOUTHERN GRANVILLE...
NORTHERN WAKE...DURHAM...NORTHEASTERN CHATHAM AND WEST CENTRAL
FRANKLIN COUNTIES THROUGH 745 PM EDT...

At 644 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from Hillsborough to near Rougemont, or 11 miles north
of Durham, moving southeast at 25 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Hillsborough, Creedmoor, Wake
Forest, Carrboro, Butner, and RDU International.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 7837 3568 7895 3612 7926 3615 7926
      3621 7895 3624 7891 3624 7880 3629 7880
      3635 7865
TIME...MOT...LOC 2244Z 314DEG 23KT 3614 7890

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Badgett
Local storm report, Aug 9, 6:02 PM EST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
702 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Tornado          4 SE Harrells           34.68N 78.15W
08/07/2024                   Sampson            NC   NWS Storm Survey

            NWS survey team confirmed a tornado entered
            Sampson Co as a weak EF-0. It later
            strengthened to an EF-2 and traveled a
            distance of 4.6 miles and was on the ground
            for 11 minutes. The peak width of the
            tornado was 40 yards.

&&

AS
Special weather statement, Aug 9, 8:51 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
951 PM EDT Fri Aug 9 2024

NCZ022-100245-
Guilford NC-
951 PM EDT Fri Aug 9 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GUILFORD COUNTY THROUGH
1045 PM EDT...

At 949 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over northwest portions of Greensboro, moving
southeast at 10 mph.

HAZARD...Very heavy rainfall and wind gusts to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding of urban and poor
         drainage areas.

Locations impacted include...
Greensboro, High Point, McLeansville, Summerfield, Pleasant Garden,
Jamestown, Haw River State Park, Forest Oaks, Lake Jeanette Marina,
and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7969 3601 7954 3600 7954 3591 7969
      3591 7990 3609 8000 3625 7979
TIME...MOT...LOC 0149Z 325DEG 7KT 3609 7986

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Badgett

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Guilford

When
August 9, 9:40 PM EST to August 10, 6:48 AM EST
Where
Guilford County, 0.57 mi NNW of Guilford to 0.28 mi NW of Guilford
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.087, -79.905

A vehicle was trapped in flood waters near the intersection of Grand Summit Apartment Ln and Friendway Rd.

Flash Flood, Guilford

When
August 9, 9:40 PM EST to August 10, 6:48 AM EST
Where
Guilford County, 1.49 mi NNE of Guilford to 1.83 mi N of Guilford
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.100, -79.890

A vehicle was trapped in flood waters near the intersection of Fleming Rd and Old Oak Ridge Rd.

Flash Flood, Guilford

When
August 9, 9:40 PM EST to August 10, 6:48 AM EST
Where
Guilford County, 1.76 mi WNW of Battle Ground to 1.57 mi WNW of Battle Ground
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.130, -79.859

A vehicle was trapped in flood waters near the intersection of New Garden Rd and Richfield Rd.

Flash Flood, Guilford

When
August 9, 10:20 PM EST to August 10, 6:48 AM EST
Where
Guilford County, 2.35 mi SSW of Guilford to 2.19 mi NNW of Sedgefield
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.050, -79.920

A vehicle was trapped in flood waters and needed a water rescue at the intersection of Guilford College Rd and Wendover Ave.

Flash Flood, Guilford

When
August 9, 10:20 PM EST to August 10, 6:48 AM EST
Where
Guilford County, 0.92 mi NW of Guilford to 1.1 mi WNW of Guilford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.088, -79.913

A vehicle was trapped in flood waters and needed a water rescue near the 100 block of Woodstream Ln.

Flash Flood, Guilford

When
August 9, 11:52 PM EST to August 10, 6:48 AM EST
Where
Guilford County, 2.63 mi ENE of (Gso)greensboro Rgnl to 2.4 mi NE of (Gso)greensboro Rgnl
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.120, -79.890

A vehicle was trapped in flood waters and needed a water rescue near the intersection of Joseph M Bryan Blvd and Fleming Rd.

Flash Flood, Guilford

When
August 10, 2:30 AM EST to 6:48 AM EST
Where
Guilford County, 0.56 mi W of Guilford to 0.25 mi WSW of Guilford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
36.080, -79.910

An apartment complex near the 5600 block of Weslo Willow Circle in Greensboro was partially flooded. Cars in the parking lot were also underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208688, 1208689, 1208690, 1208691, 1208692, 1208693, 1208695.